Lake Huron, 2023

Marine Thunderstorm Winds in Lake Huron, July 20, 2023

July 20, 2023 · NWS DTX · 2 events in 1 county or zone

Thunderstorms moving through southern Lake Huron produced wind gusts around 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through southern Lake Huron produced wind gusts around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 2:09 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 20, 2:09 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
309 PM EDT Thu Jul 20 2023

.DISCUSSION...

Ongoing convection will continue to congeal into a solid line of
thunderstorms as cold front progresses through the area late this
afternoon with activity sweeping east and southeast of the region
during the early evening. The combination of deep layer shear
associated with strengthening wind field associated with the
shortwave driving this cold front and a decent amount of instability
as strong daytime heating has led to MLCAPES of 2000-2500 J/kg will
support severe thunderstorm potential. The main hazards will remain
damaging wind gusts and large hail with an isolated tornado possible
where storm/mesoscale and/or lake boundary interactions lead to
enhanced low level shear maxima.

Shower/thunderstorm chances will linger into the evening over the
Thumb as the vorticity max of the shortwave clips that sector as it
crosses northern lower MI and Lake Huron. Severe weather potential
with this later activity will be minimal.

Northwest upper flow sets up in the wake of this shortwave with this
pattern persisting into the weekend and to a degree into early next
week as upper troughing remains positioned over eastern Canada and
northeast CONUS and upper ridging holds sway over the western CONUS.
This will promote a continued period mild mid summer weather with
high temperatures in the upper 70s to lower 80s. This pattern is
also rather dry with just an increase in shower/thunderstorm chances
again by Sunday as a shortwave disturbance sweeps through the area.

The upper level ridge to the west begins to propagate eastward into
the plains early to mid next week with heights also building into
the Great Lakes as eastern CONUS upper trough dampens during this
process. This will lead to a distinct warmup into the end of the
forecast with highs climbing well through the 80s to around 90.
Isolated to scattered convective chances will become the rule next
week as a more hot/humid airmass works into the vicinity and the
Great Lakes remain far enough away from the central/western CONUS
ridge to allow for some shortwave penetration into the area around
the northern to northeastern fringe of the ridge.

&&

.MARINE...

The main concern at present time is the ongoing passage of a squall
line which is currently in place across portions of southern Lake
Huron and locations inland. This line is expected to hold together
and will move over Lake St. Clair and western Lake Erie between 5 to
7 PM EDT. The strongest portion of this line will be capable of
producing wind gusts to or in excess of 50 knots along with hail
ranging between 1 to 2 inches. A spin up waterspout within the line
cannot be ruled out either. Special Marine Warnings will likely
continue to be issued as the line progresses southeastward.

The severe weather threat will wane after 7PM once the cold front
clears the region. Wind direction will hold from the northwest in
the wake of the cold front while concurrently wind speeds increase
to around 20 knots across portions of Lake Huron. This will result
in wave heights that breach Small Craft criteria for the Outer
Saginaw Bay and Lake Huron shoreline, where Small Craft Advisories
are in effect. The pressure gradient will ease late Friday into
Saturday and will result in decreasing wind trends through the
weekend.

&&

.PREV DISCUSSION...
Issued at 144 PM EDT Thu Jul 20 2023

AVIATION...

Focus today remains on the strong to severe thunderstorms that will
roll through southeast Michigan this afternoon. The main adjustment
to the TAFs has been with the timing and have moved the arrival time
for TSRA at all TAFs an hour earlier and shortened the windows for
severe weather to 2 hour TEMPO groups. The line of convection should
arrive at KMBS at around 18Z and progress east-southeast reaching
KDTW and nearby terminals by or shortly after 20Z. BKN VFR clouds are
preceding the line of thunderstorms with likely MVFR associated with
the line. Gusty winds to around 25 knots are also being observed
early this afternoon in the southwest winds. Winds decrease later
this evening with MVFR ceilings developing after 04Z tonight which
hold through most of the tomorrow morning.

For DTW... High confidence in thunderstorm activity impacting the
terminal primarily between 20-22Z. MVFR cigs developing tonight.

DTW THRESHOLD PROBABILITIES...

* Moderate to high for ceiling 5,000 feet or less this afternoon
  and high tonight.

* High for thunderstorm development after 20z this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 4 AM to 10 PM EDT Friday for LHZ421-441.

     Small Craft Advisory from 8 AM to 10 PM EDT Friday for LHZ442-443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...DG
MARINE.......AM
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 20, 11:28 AM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1228 PM EDT Thu Jul 20 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1228 PM EDT Thu Jul 20 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A cold front will bring strong to severe thunderstorms this
afternoon and evening. Storms may begin as discrete cells before
transitioning to a linear mode along the front. The primary hazards
will be damaging wind gusts of 60 mph or greater and large hail in
excess of one inch. A tornado cannot be ruled out with any supercell
development. Storm motion will be west to east at 35 mph with the
main window for severe weather between 1 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Dispatchers...please notify your
emergency manager immediately.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1228 PM EDT Thu Jul 20 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A cold front will bring strong to severe thunderstorms this
afternoon and evening. Storms may begin as discrete cells before
transitioning to a linear mode along the front. The primary hazards
will be damaging wind gusts of 60 mph or greater and large hail in
excess of one inch. A tornado cannot be ruled out with any supercell
development. Storm motion will be west to east at 35 mph with the
main window for severe weather between 1 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Dispatchers...please notify your
emergency manager immediately.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Local storm report, Jul 20, 2:18 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
318 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             1 NNW Oak               42.39N  83.24W
07/20/2023  E1.50 inch       Wayne              MI   Public

            Reports of hail up to 1.50 inches near Grand River and
            Southfield Road.

&&

Event Number DTX2300218

AI
Local storm report, Jul 20, 2:39 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
339 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Hail             Davison                 43.03N  83.52W
07/20/2023  E2.50 inch       Genesee            MI   Public

            Reports of widespread hail damage across Davison.

&&

Event Number DTX2300219

AI
Local storm report, Jul 20, 2:42 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
342 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Hail             6 SW Oxford             42.76N  83.33W
07/20/2023  M1.00 inch       Oakland            MI   Trained Spotter

            Quarter size hail reported near the intersection of
            Sashabaw Rd and Seymour Lake Rd.

&&

Event Number DTX2300220

AA
Local storm report, Jul 20, 2:43 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
343 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Hail             Oxford                  42.82N  83.25W
07/20/2023  M1.25 inch       Oakland            MI   Public

&&

Event Number DTX2300221

AI
Local storm report, Jul 20, 2:49 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
349 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             St. Clair               42.82N  82.49W
07/20/2023  M1.75 inch       St. Clair          MI   Trained Spotter

            Hail fell in the city of St Clair

&&

Event Number DTX2300222

AA
Local storm report, Jul 20, 2:52 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
352 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             Saint Clair Shores      42.50N  82.89W
07/20/2023  M1.50 inch       Macomb             MI   Public

            Report of hail up to 1.50 inches at 11 Mile and
            Jefferson Ave.

&&

Event Number DTX2300223

AI

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 20, 3:06 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
Measured
43 kt (49 mph) measured gust
Reported by
Mesonet
Coordinates
43.010, -82.420

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 20, 3:07 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.5 mi E of Lexington
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
43.270, -82.520

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2023Every state in 2023This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117851, 1117852.